Latest News

For all media enquiries, interview requests or to join our distribution list, email media@chpaustralia.com.au


CHP Australias statement on the TGAs notice to recall and cancel pholcodine containing products

CHP Australia's statement on the TGA's notice to recall and cancel pholcodine containing products

1 March 2023 –

In response to the Therapeutic Goods Administration notice to cancel and recall medicines that contain pholcodine, Consumer Health Products (CHP) Australia wants to provide further clarity and information to actively support the community.

Pholcodine is an ingredient that is only present in medicines that treat non-productive or DRY cough – it is not found in medicines indicated to treat “wet” or “chesty” coughs.

This recall is taking place at a pharmacy level and relates to medicines containing pholcodine having the possible association with extremely rare but serious anaphylactic reactions to medicines called neuromuscular blocking agents (NMBA) used in anaesthesia.

The relevant companies are working actively to manage the removal of their products, which must be completed by the end of March. CHP Australia and its members take consumer safety very seriously, and we are working closely with the TGA to ensure even extremely rare complications can be mitigated.

Pholcodine has been used worldwide since the 1950s and there is long-term data supporting its efficacy as a cough suppressant to treat dry cough. Following the conclusion of a 2022 French study (the ALPHO study) into the possible relationship between pholcodine use and anaphylactic reactions to NMBAs, the TGA reviewed the safety of registered medicines containing pholcodine. The available data from the ALPHO study showed use of pholcodine in the 12 months before general anaesthesia with NMBAs is a risk factor for developing anaphylaxis under anaesthesia. However, the relationship between pholcodine and NMBAs has been under investigation for many years, and there is a great deal of uncertainty about triggers and other sensitising agents.

In their review, the TGA concluded that, while rare, the seriousness of the safety risks outweighed the benefits of the medicine.

We encourage those with questions or concerns about dry cough products to speak with their healthcare professional. To alleviate unnecessary anxiety or confusion for the Australian public, please refer to the factsheet below.

FACT SHEET:

  1. The risk of developing anaphylactic reactions to NMBAs during anaesthesia is very low[1].
  2. The TGA has only announced a pharmacy level recall of pholcodine containing products. This is not a consumer level recall, which means that product will be removed from shelves and consumers are not required to return product to their pharmacy. If consumers wish to dispose of unused product, they should do so safely.
  3. The recall does not take immediate effect following the TGA’s press release. Companies that distribute pholcodine containing products are required by the TGA to initiate individual recalls by 8 March. The recall process is a formal process that requires the TGA to approve communications from distributors to relevant stakeholders, which may take time to implement. Therefore, retailers and consumers can expect to hear directly from distributors of pholcodine products shortly.
  4. The TGA’s Media Release on Tuesday 28 February 2023 stated that “Up to 9 February this year, the TGA has also received 50 reports of Australian cases of suspected pholcodine-related anaphylactic reactions to neuromuscular blockers, including one fatality”. As qualification, the TGA received these 50 reports referred to over an 8-year period. The reports relate to anaphylactic reactions where pholcodine is mentioned. There were only 8 cases of confirmed prior pholcodine usage.

[1]https://www.aimspress.com/article/doi/10.3934/medsci.2022005

Displaying item 4 of 8

Media and Publications